Nebraska, 2019

Hail and Damaging Winds in Nebraska, April 28, 2019

April 28, 2019 · NWS LBF · 3 events in 1 county or zone

Thunderstorms developed along a frontal boundary over northeastern Colorado during the late afternoon hours of April 28th. This activity became severe as it moved east into far southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a frontal boundary over northeastern Colorado during the late afternoon hours of April 28th. This activity became severe as it moved east into far southwestern Nebraska. Thunderstorm wind gusts estimated at 70 MPh and hail up to quarter size was reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 28, 1:44 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 28, 1:44 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
344 PM CDT Sun Apr 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 343 PM CDT Sun Apr 28 2019

This evening through tomorrow afternoon.  Precipitation chances and
types are the forecast challenges in the short term. zonal flow
aloft continues across west central Nebraska for the next 36 hour.
Low pressure off the High Plains will intensify allowing deeper low
level moisture to stream back into the region.  The models are
showing TD/s reaching into the mid 40s this evening just ahead of a
cold front that is pushing south from the Dakotas.  As upper level
moisture increases in the zonal flow, mid level lapse rates steepen,
which will lead to an increasing threat of showers and thunderstorms.
 The latest guidance suggest weak instability mainly focused across
southwest Nebraska, though there is marginal instability north of
I80 to the central Sandhills. DCAPE values are weak as is hail
parameters, but maximized across southwest Nebraska and the far
eastern panhandle where the clouds broke early today, so would only
expect gusty winds of 35-45 mph and CG lightning with storms that
develop there, elsewhere mostly showers. Otherwise the front
sweeps across the forecast area late this evening, but lingering
post frontal showers are possible until ~09z. The northerly flow
will cool off lows tonight into the middle 30s for most locations,
though lower 20s or even upper 20s are not out of the question
across our far northwest Sheridan County and northwest Sandhills
zones.

Upper flow begins shifting to southwest Monday as a closed low
deepens across southern California.  The next impulse of energy
arrives Monday afternoon with strong upper jet forcing to our
north/west in Wyoming and the Dakotas.  Still the model consensus
suggests a tight banded precipitation signal from the central
Panhandle east across the heart of the Sandhills.  Unfortunately
there still remains uncertainty in the band as there remains
differences between the various model camps.  Soundings reveal that
most of the precipitation will fall as rain on Monday, though we
wouldn't be surprised to see a mix over Garden, Keith, Deuel, Arthur
and Sheridan counties during the afternoon hours as thermal profiles
cool.  Warm ground temperatures will prevent much in the way of
accumulation during the day, unless a convectively driven band
targets an area with 1-2" per/hour rates.  The most likely area of
this would be southern Sheridan or northern Garden counties late in
the afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 PM CDT Sun Apr 28 2019

Monday night and beyond.  Precipitation will continue Monday night
and through the day on Tuesday.  Snow will accumulate across the
panhandle, northwestern Nebraska and the Sandhills overnight. The
latest consensus suggest upwards of 2-4" in these areas, though we
question how much will accumulate given warm ground temperatures.
Given some uncertainty in accumulations and some variance in the
location of the banded snow, we did not consider winter headlines
(advisory) with this forecast package.  There are questions on how
fast the lower levels scour moisture, leading to uncertainty in when
the precip cuts off on Tuesday, but for now, there's enough
confidence to carry a mention through much of the day, but know
there may be a brief lull before the next impulse arrives in the
evening and overnight.  A similar situation unfolds where banded
rain and/or snow is expected, though the banded precipitation should
take on a more southwest to northeast orientation from the Panhandle
through north central Nebraska.  Snow accumulations will be possible
once again during the overnight hours.

Precipitation ends from southwest to northeast on Wednesday with QG
divergence atop the CWA by early afternoon.  Zonal flow returns with
the eventual amplification of a ridge to our west.  Temperatures
will warm through the end of the week, though we are on the
downstream side of the ridge and the models are struggling with how
fast the ridge develops.  So for now, expecting 60s by Thursday and
70s for Friday.  Overnight lows will be at or near freezing through
at least Thursday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1252 PM CDT Sun Apr 28 2019

MVFR ceilings near and east of the KLBF and KVTN terminals will
continue to lift and move east. A cold front will move southeast
across the region this evening. Scattered showers and a few
thunderstorms are expected late this afternoon and evening. This
included in the KLBF terminal this evening, with only VCSH at
KVTN. Ceilings could briefly go MVFR during the cold front
passage, but to improve back to VFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Roberg
Hazardous weather outlook, Apr 28, 9:55 AM MST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1155 AM CDT Sun Apr 28 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-291700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1155 AM CDT Sun Apr 28 2019 /1055 AM MDT Sun Apr 28 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered showers and a few thunderstorms will develop across the
western Sandhills late this afternoon and spread eastward this
evening. A few storms may be capable of producing hail and strong
winds, primarily along and south of Interstate 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Wintry precipitation will affect the region Monday night into
Tuesday morning. Snow accumulations of 2 to 4 inches are likely
for parts of the panhandle and western Sandhills. Accumulations
around 1 inch are possible for southwest Nebraska and the
northern
Sandhills.

Rain will mix with or switch to snow again Tuesday night, but the
potential for additional accumulation is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Apr 28, 1:21 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
221 PM MDT Sun Apr 28 2019

NEZ022-056>058-069-282100-
Deuel-Chase-Perkins-Garden-Keith-
221 PM MDT Sun Apr 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PERKINS...
SOUTHWESTERN KEITH...NORTHWESTERN CHASE...SOUTHERN GARDEN AND DEUEL
COUNTIES...

At 221 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Barton to 6 miles west
of Sedgwick to 6 miles north of Haxtun. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ogallala, Chappell, Big Springs, Brule, Venango, Lamar, Barton,
Roscoe, Wild Horse Spring, Brandon, Goldeneye State Wildlife
Management Area and Megeath.

This includes the following highways...
 Highway 61 between mile markers 72 and 94.
 Interstate 80 in Nebraska between mile markers 85 and 133.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 10205 4101 10253 4123 10237 4118 10155
      4040 10205
TIME...MOT...LOC 2021Z 280DEG 28KT 4116 10221 4093 10264 4074 10267

ET
Special weather statement, Apr 28, 2:04 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 PM MDT Sun Apr 28 2019

NEZ058-069-282145-
Chase-Perkins-
304 PM MDT Sun Apr 28 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERKINS
AND NORTHWESTERN CHASE COUNTIES...

At 304 PM MDT, strong thunderstorms were clustered near Sixteen-Mile
Corner, or 11 miles north of Holyoke, moving east at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grant, Venango, Lamar and Brandon.

This includes Highway 61 near mile marker 69.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4047 10206 4090 10205 4087 10172 4043 10191
TIME...MOT...LOC 2104Z 287DEG 28KT 4076 10230

ET
Special weather statement, Apr 28, 2:40 PM MST, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
340 PM MDT Sun Apr 28 2019

NEZ058-069-282230-
Chase-Perkins-
340 PM MDT Sun Apr 28 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERKINS
AND WESTERN CHASE COUNTIES...

At 340 PM MDT, strong thunderstorms were clustered over Venango, or
15 miles southwest of Grant, moving east at 35 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Imperial, Venango, Lamar, Champion, Chase, Brandon and Wanamaker
State Wildfire Management Area.

This includes Highway 61 between mile markers 41 and 63.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4050 10205 4057 10206 4057 10205 4085 10205
      4082 10146 4041 10163
TIME...MOT...LOC 2140Z 281DEG 30KT 4075 10200

ET

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chase

When
April 28, 3:24 PM MST
Where
Chase County, Imperial
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.520, -101.630

Thunderstorm wind gusts estimated at 70 MPH tore two exhaust fans off of a business in Imperial.

Thunderstorm Wind, Chase

When
April 28, 3:24 PM MST
Where
Chase County, 1 mi SE of Lamar
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.560, -101.957

Emergency management reports thunderstorm wind gusts estimated at 70 MPH. This resulted in 8-10 power poles snapped and two center pivot irrigation systems overturned.

Hail, Chase

When
April 28, 3:28 PM MST
Where
Chase County, 4 mi N of Imperial
Measured
1 in hail
Reported by
Public
Coordinates
40.578, -101.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822664, 822665, 822663.